Alert archive / California / Coastal Flood Statements in 2012

Coastal Flood Statement 4, NWS San Diego, CA

December 14, 2012San Diego County, California

NWS San Diego, CA issued this coastal flood statement at Dec 14, 2012, 8:00 PM PST for San Diego County, California. It took effect at Dec 15, 2012, 8:00 AM PST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 14, 2012, 8:00 PM PST (04:00 UTC)
In effect from
Dec 15, 2012, 8:00 AM PST
Expired
Dec 15, 2012, 12:00 PM PST
In force
4 hr
Issued by
NWS San Diego, CA

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 4.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2012-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2012-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

834 
WHUS46 KSGX 150400
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
800 PM PST FRI DEC 14 2012

...MINOR TIDAL OVERFLOW AT THE BEACHES SATURDAY MORNING DURING HIGH
TIDE...

.HIGH TIDES BETWEEN 6.5 AND 7.1 FEET SATURDAY MORNING COMBINED
WITH WESTERLY WINDS BEHIND A COLD FRONT MAY PRODUCE AREAS OF TIDAL
OVERFLOW BETWEEN 8 AM AND NOON. THE HIGH TIDE WILL BE A HALF-
FOOT LOWER THAN THURSDAY AND FRIDAY MORNINGS...SO ANY FLOODING
THAT DOES OCCUR WILL BE LESS SEVERE AND LESS WIDESPREAD. ONSHORE
FLOW SATURDAY MORNING MAY ADD AN ADDITIONAL ONE- HALF TO ONE FOOT
OF WATER NEAR THE TIME OF THE HIGHEST TIDE AT 950 AM. THIS WILL
MAKE LOW LYING SHORE LOCATIONS VULNERABLE TO MINOR COASTAL
FLOODING.

CAZ042-043-151400-
/O.NEW.KSGX.CF.S.0004.121215T1600Z-121215T2000Z/
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
800 PM PST FRI DEC 14 2012

...MINOR TIDAL OVERFLOW POSSIBLE SATURDAY MORNING...

* TIDAL OVERFLOW...LOW LYING SHORELINE PROPERTIES AND BEACH
  COMMUNITIES ARE MOST SUSCEPTIBLE.

* LOCATIONS...IN ORANGE COUNTY THIS INCLUDES SEAL BEACH...SUNSET
  BEACH...HUNTINGTON BEACH...AND NEWPORT BEACH. 
  IN SAN DIEGO COUNTY THIS INCLUDES OCEANSIDE HARBOR...MISSION BEACH
  PACIFIC BEACH...SAN DIEGO BAY AND IMPERIAL BEACH.

* TIMING...BETWEEN 8 AM AND NOON SATURDAY.

* TIDES...SATURDAY MORNING HIGH TIDES...
  NEWPORT BAY......949 AM PST AT 6.6 FT.
  SAN CLEMENTE.....935 AM PST AT 6.5 FT. 
  POINT LOMA.......941 AM PST AT 6.5 FT. 
  SAN DIEGO BAY... 950 AM PST AT 7.1 FT.

* IMPACTS...MINOR FLOODING IN AREAS ALONG THE COAST...LAGOONS...
  BAYS...AND HARBORS AT ELEVATIONS BELOW 6 FT MSL.

$$

MOEDE
2 follow-up statements
143 
WHUS46 KSGX 151339
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
539 AM PST SAT DEC 15 2012

...MINOR TIDAL OVERFLOW AT THE BEACHES SATURDAY MORNING DURING
HIGH TIDE...

.HIGH TIDES BETWEEN 6.5 AND 7.1 FEET THIS MORNING MAY PRODUCE
LOCAL TIDAL OVERFLOW BETWEEN 8 AM AND NOON. THE HIGH TIDE WILL BE A
HALF FOOT LOWER THAN THURSDAY AND FRIDAY MORNINGS...SO ANY
FLOODING THAT DOES OCCUR WILL BE LESS SEVERE AND LESS WIDESPREAD.
ALSO...THE WINDS WILL MOSTLY BE NORTHERLY ALONG THE COAST THIS
MORNING...WHICH WILL LIMIT ANY ADDITIONAL RISES IN THE WATER
LEVEL...UNLIKE THE PAST FEW MORNINGS WHICH HAD ONSHORE FLOW. THE
SURF HEIGHT WILL MOSTLY BE LESS THAN 5 FEET.

CAZ042-043-152000-
/O.CON.KSGX.CF.S.0004.121215T1600Z-121215T2000Z/
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
539 AM PST SAT DEC 15 2012

...MINOR TIDAL OVERFLOW POSSIBLE THIS MORNING...

* TIDAL OVERFLOW...LOW LYING SHORELINE PROPERTIES AND BEACH 
  COMMUNITIES ARE MOST SUSCEPTIBLE. 

* LOCATIONS...IN ORANGE COUNTY THIS INCLUDES ISOLATED LOCATIONS
  AROUND SEAL BEACH...SUNSET BEACH...HUNTINGTON BEACH...AND
  NEWPORT BEACH. IN SAN DIEGO COUNTY THIS INCLUDES ISOLATED
  LOCATIONS AROUND OCEANSIDE HARBOR...MISSION BEACH...PACIFIC
  BEACH...SAN DIEGO BAY AND IMPERIAL BEACH.

* TIMING...BETWEEN 8 AM AND NOON SATURDAY.

* TIDES...SATURDAY MORNING HIGH TIDES... 
  NEWPORT BAY......949 AM PST AT 6.6 FT. 
  SAN CLEMENTE.....935 AM PST AT 6.5 FT. 
  POINT LOMA.......941 AM PST AT 6.5 FT. 
  SAN DIEGO BAY....950 AM PST AT 7.1 FT.

* IMPACTS...MINOR FLOODING IN A FEW LOCATIONS ALONG THE COAST...
  LAGOONS...BAYS...AND HARBORS AT ELEVATIONS BELOW 6 FT MSL.

$$

MAXWELL
300 
WHUS46 KSGX 152019
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1219 PM PST SAT DEC 15 2012


CAZ042-043-152130-
/O.EXP.KSGX.CF.S.0004.000000T0000Z-121215T2000Z/
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
1219 PM PST SAT DEC 15 2012

COASTAL FLOOD STATEMENT HAS EXPIRED. THE TIDE IS LOWERING.

$$


HTTP://WWW.WEATHER.GOV/SANDIEGO

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this coastal flood statement went out at Dec 14, 4:30 PM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Dec 14, 4:30 PM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE SAN DIEGO CA
430 PM PST FRI DEC 14 2012

...UPDATE TO ADJUST THE HAZARD INFORMATION BELOW...

.SYNOPSIS...
RAIN WILL BE SPREADING INLAND THE REMAINDER OF THIS AFTERNOON AND
EVENING AHEAD OF THE NEXT COLD FRONT. THE COLD FRONT IS FORECAST TO
MOVE EAST ACROSS SOUTHWEST CALIFORNIA AND NORTHERN BAJA CALIFORNIA
TONIGHT. THE RAPID EASTWARD MOVEMENT SHOULD RESULT IN LESS RAIN BUT
THE SNOW LEVEL WILL BE LOWER...AROUND 4000 FEET...AND THIS MAY
IMPACT MOST OF THE MOUNTAIN PASSES TONIGHT. RAIN AND SNOW SHOULD END
SATURDAY MORNING. A MUCH WEAKER FRONT IS EXPECTED TO MOVE ACROSS
LATE SUNDAY. A STRONGER TROUGH SHOULD MOVE ACROSS ON TUESDAY FOR
ANOTHER CHANCE OF RAIN AND MOUNTAIN SNOW. FOR WEDNESDAY AND THURSDAY
REBUILDING HIGH PRESSURE SHOULD BRING A RETURN OF FAIR WEATHER AND A
WARMING TREND.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

SEVERAL INCHES OF NEW SNOW ARE EXPECTED ABOVE 5000 FEET ELEVATION SO
A WINTER WEATHER ADVISORY WAS ISSUED.

NOT TOO MANY GUSTS OF WIND WILL REACH WIND ADVISORY CRITERIA...SO
THE WIND ADVISORY WAS CANCELLED.

THROUGH SATURDAY MORNING...VEE SIGNATURE/BAROCLINIC LEAF CLOUD ON
SATELLITE IMAGERY INDICATING STRONG DIVERGENCE ALOFT...HAS BEEN
PROPAGATING RAPIDLY EAST... AROUND 40 KT/45 MPH. THE COMPENSATING
INCREASE IN VERTICAL VELOCITY IN THE LOWER/MID LEVELS ALREADY
GENERATED SHOWERS...NOT ONLY OVER COASTAL WATERS BUT ALSO ACROSS
SOUTHERN SAN DIEGO COUNTY. EXPECT LEADING EDGE OF PRECIPITATION TO
SPREAD EAST TO MOUNTAINS BY SUNSET.  THE UPPER LOW HAS BEEN DROPPING
SOUTHWARD DOWN THE CENTRAL CALIFORNIA COAST. THE TRACK OF LOW CENTER
IS FORECAST TO BE SIMILAR TO YESTERDAY/LAST NIGHTS LOW...TURNING
TOWARDS THE EAST DURING THE NEXT FEW HOURS AND MOVING ACROSS SAN
DIEGO COUNTY/NORTHERN BAJA CALIFORNIA TONIGHT. THE ACCOMPANYING
SURFACE LOW BY 4 AM SATURDAY IS EXPECTED TO BE NEAR ROSARITO AND BY
10 AM SATURDAY OVER NW ARIZONA. WITH THIS MORE RAPID MOVEMENT THE
DURATION FOR PRECIPITATION IS SHORTER AND HENCE THE PRECIPITATION
AMOUNTS EXPECTED TO GENERALLY BE LESS...CURRENTLY FORECASTING ABOUT
0.75 TO 1.00 INCHES OVER THE MOUNTAINS OF SAN DIEGO/RIVERSIDE COUNTY
WITH AMOUNTS OF 0.25 TO 0.50 INCHES ELSEWHERE...EXCEPT DESERTS TRACE
TO 0.25 INCHES. SNOW LEVELS ARE STARTING OUT LOWER...MAKING
ACCUMULATIONS LIKELY IN THE PASSES THROUGH SAN DIEGO COUNTY
MOUNTAINS. FORECASTING NEW SNOW AMOUNTS OF 2 TO 6 INCHES ABOVE 4500
FEET.

SATURDAY AFTERNOON THROUGH SUNDAY NIGHT...LONG WAVE TROUGH IS EAST
OF THE REGION AND NO SIGNIFICANT SHORT WAVES APPEAR EMBEDDED
UPSTREAM. HOWEVER FLOW ACROSS REGION REMAINS MOIST/WEAKLY
CYCLONIC...SO ENOUGH LIFTING AND MOISTURE AVAILABLE FOR ISOLATED
CONVECTIVE SHOWERS AND PRECIPITATION FROM UPSLOPE FLOW ALONG COASTAL
SLOPES. PRECIPITATION TOTALS DURING THIS PERIOD...RAINFALL MOSTLY
LESS THAN 0.10 INCHES...UP TO 0.25 INCHES COASTAL SLOPES...TRACE TO
2 INCHES OF NEW SNOW ABOVE 5000 FT.

RIDGING MONDAY AND MONDAY NIGHT FOR TEMPORARY BREAK FROM
PRECIPITATION BUT PLENTY OF HIGH CLOUDS MOVING THROUGH THE RIDGE.

NEXT SIGNIFICANT TROUGH MOVES ACROSS CALIFORNIA TUESDAY/TUESDAY
NIGHT. THIS TROUGH IS BROADER AND MOST OF THE ENERGY/COLD AIR
REMAINS NORTH OF THE AREA. EXPECT SIMILAR RANGE OF RAINFALL
COMPARED TO TONIGHTS SYSTEM BUT WITH THE HIGHEST AMOUNTS OVER SW SAN
BERNARDINO COUNTY WITH THE LOWER AMOUNTS OVER SOUTHERN HALF OF SAN
DIEGO COUNTY..ALONG WITH HIGHER SNOW LEVELS...ABOVE 6500 FEET.

FOR WEDNESDAY THROUGH FRIDAY...MEDIUM RANGE MODELS NOW FORECASTING
LONG WAVE RIDGE TO BUILD ALONG LONGITUDE 125W AND SHIFT SLOWLY EAST
TO 115 W...WITH WEAK OFFSHORE FLOW ACROSS SW CALIFORNIA. MODIFIED
GRIDS TO REFLECT THESE CHANGES.

&&

.AVIATION...
142100Z...SCT TO OCCASIONALLY BKN CLOUD LAYERS BETWEEN 3000-8000 FT
MSL THROUGH LATE AFTERNOON WITH MOUNTAINS OBSCURED. A FEW LIGHT
SHOWERS WILL CONTINUE TO DEVELOP AND MOVE ON SHORE NEAR MISSION BAY
THROUGH THE AFTERNOON...THOUGH SHOULD NOT IMPACT KSAN OPERATIONS.
GUSTY WEST WINDS WILL CREATE MOD-STG UDDFS OVER AND E OF THE MTS
THROUGH EARLY SATURDAY MORNING. THE NEXT COLD FRONT WILL BEGIN
SPREADING LOW CLOUDS AND RAIN INTO THE COASTAL BASIN BETWEEN 02-06Z
THIS EVENING WITH SNOW IN THE MOUNTAINS ABOVE 4000 FEET. BASES WILL
BE AROUND 2000-3000 FEET MSL WITH REDUCED VIS IN HEAVIER SHOWERS.
RAIN/SNOW WILL TAPER OFF BY EARLY AFTERNOON SATURDAY...GIVING WAY TO
PARTLY CLOUDY SKIES FOR NORTHERN AREAS. WEST WINDS BEHIND THIS FRONT
WILL BE MUCH WEAKER AS WELL.

&&

.MARINE...
A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH LATE TONIGHT.
DECREASED WIND SPEEDS DUE TO WEAKER ONSHORE FLOW THIS AFTERNOON WILL
INCREASING AGAIN TO AROUND 25 KT FROM THE SOUTH TO SOUTHWEST LATE
THIS EVENING IN ADVANCE OF ANOTHER COLD FRONT THAT WILL MOVE ACROSS
THE COASTAL WATERS TONIGHT. SHOWERS WILL RETURN TO THE COASTAL
WATERS AS WELL LATE THIS EVENING WITH THE ARRIVAL OF THE FRONT. HIGH
TIDE SATURDAY IS STILL FORECAST AROUND 7 FEET...THOUGH COASTAL
FLOODING IS NOT EXPECTED TO BE A CONCERN.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WINTER WEATHER ADVISORY FOR THE MOUNTAINS UNTIL 3 AM SATURDAY. SEE
LAXWSWSGX.

SMALL CRAFT ADVISORY UNTIL 3 AM SATURDAY FOR THE COASTAL WATERS. SEE
LAXMWWSGX.

&&

PUBLIC...MM
AVIATION/MARINE...MOEDE
Hazardous weather outlook, Dec 14, 4:00 PM PST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PST FRI DEC 14 2012

CAZ042-043-048-050-055>058-060>062-151300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANDIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
400 PM PST FRI DEC 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT.

A FAST MOVING STORM SYSTEM WILL BRING PRECIPITATION AND WIND TO
SOUTHERN CALIFORNIA THROUGH EARLY SATURDAY. ONE QUARTER TO THREE
QUARTERS INCH OF PRECIPITATION IS EXPECTED...WITH MOUNTAIN SNOW UP
TO FIVE INCHES AT THE HIGHEST ELEVATIONS. A WINTER WEATHER ADVISORY
IS IN EFFECT...SEE LAXWSWSGX.

GUSTY WEST WINDS WILL CONTINUE IN THE MOUNTAINS AND DESERTS AND
DECREASE OVERNIGHT.

SMALL CRAFT ADVISORIES REMAIN IN EFFECT THROUGH 9 AM SATURDAY FOR
THE COASTAL WATERS FOR STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

TWO ADDITIONAL SYSTEMS WILL MOVE ACROSS SOUTHERN CALIFORNIA THROUGH
NEXT WEEK. A WEAKER STORM WILL MOVE THROUGH FOR SUNDAY INTO SUNDAY
NIGHT...BRINGING A CHANCE OF PRECIPITATION. A STRONGER SYSTEM WILL
BRING RAIN AND MOUNTAIN SNOW TUESDAY INTO TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NO NEEDED FOR THESE AREAS...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MM

Nearby

Coastal Flood Statements in California, 2012Every coastal flood statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.